Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Pittsburgh, PA

April 8, 2001Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 8, 2001, 5:08 AM EDT for Jefferson County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2001, 5:08 AM EDT (09:08 UTC)
Expired
Apr 8, 2001, 6:00 AM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 080915 CCA
SVRPIT

PAC065-081000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 AM EDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 600 AM EDT

* AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF REYNOLDSVILLE...MOVING EAST AT
  55 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BROOKVILLE...
  PUNXSUTAWNEY AND REYNOLDSVILLE.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:49 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 8, 3:49 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 AM EDT SUN APR 8 2001

SCT TSTMS CONT ERLY MRNG ACROSS ERN 1/2 CWA AS WARM FRONT
BNDRY DRAPPED ACROSS FAR EASTERN/NRN EXTREMES OF REGION ATTM WHILE
MUGGY AIR SITUATED ELSW. WITH USTABLE ATMS/OUTFLOW BNDRYS/SUBTLE
SHRT WAVES/DAYTIME HEATING WILL KEEP CHC POPS S AND HIER CHC POPS N
TODAY. NEAR/RECORD HIGHS PIT/ZZV/MGW EXPECTED IN AFTN IN CONTD
UNSEASONABLY WARM AIR REGIME...PLAN TO KEEP CHC POPS TNGT WITH BNDRY
N IN AREA. MON SHRT/WV AND SFC BDNRY SWING SWD AND GOOD LIFT UVV
SHLD ENHANCE PRECIP MORE LIKELY. STRONGER SHRT/WV AND DYNAMICS FOLLOW
MON NGT/TUESDAY AS HI PRES IN CANADA PUSHES SEWD WHILE SFC
LOW/FRONTAL BNDRY AFFECT AREA. MON NGT/TUES MRNG POSE THREAT FOR HVY
RAINS IN W-WNW FLOW ALOFT...BEARS WATCHING. MRNG TEMPS ALREADY ABOVE
GUID AND WITH ANY SUNH WILL BOOST TEMPS INTO 80 TO 85 RANGE SPCLY S.

PIT   83  63  75  59 /  30  30  60  50
HLG   82  62  75  60 /  30  30  60  50
MGW   83  64  78  61 /  30  30  60  50
ZZV   83  64  78  61 /  30  30  60  50
PHD   81  62  74  59 /  30  30  60  50
FKL   75  56  69  53 /  50  40  70  50
DUJ   72  55  68  52 /  50  40  70  50
LBE   83  63  76  59 /  30  30  60  50
BTP   81  60  72  58 /  40  40  70  50
IDI   81  60  72  57 /  40  40  70  50
ODM   79  62  74  60 /  30  30  60  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 8, 4:45 AM EDT, 23 minutes before
PAZ008-009-015-016-022-081045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EDT SUN APR 8 2001

...EARLY MORNING THUNDERSTORMS...

EARLY MORNING THUNDERSTORMS WILL MOVE ACROSS THE REGION.
SOME OF THESE STORMS MAY CONTAIN HAIL UP TO ONE HALF INCH IN
DIAMETER...GUSTY WINDS UP TO 40 MPH...INTENSE LIGHTNING.
HEAVY DOWNPOURS IN SOME LOCALITIES COULD RANGE FROM ONE HALF TO
ONE INCH IN LESS THAN AN HOUR.
 }
Special weather statement, Apr 8, 4:50 AM EDT, 18 minutes before
MDZ001-WVZ023-081015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN APR 8 2001

...EARLY MORNING THUNDERSTORMS...

EARLY MORNING THUNDERSTORMS WILL MOVE ACROSS THE REGION. SOME OF
THESE STORMS MAY CONTAIN HAIL UP TO ONE HALF INCH IN
DIAMETER...GUSTY WINDS TO 40 MPH...INTENSE LIGHTNING. HEAVY
DOWNPOURS IN SOME LOCALITIES COULD RANGE FROM ONE HALF TO ONE INCH
IN LESS THAN AN HOUR.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:41 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango64 min
Apr 8, 2:50 AM EDTSevere Thunderstorm WarningPBZVenango40 min
Apr 8, 5:02 AM EDTSevere Thunderstorm WarningPBZClarion28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.